Alert archive / North Dakota / Wind Advisories in 2008
Wind Advisory 29, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Sep 13, 2008, 3:08 AM MDT for 4 counties in North Dakota. It took effect at Sep 13, 2008, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2008, 3:08 AM MDT (09:08 UTC)
- In effect from
- Sep 13, 2008, 12:00 PM MDT
- Expired
- Sep 13, 2008, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 130908 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 408 AM CDT SAT SEP 13 2008 ...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA TODAY... .GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND A STRONG COLD FRONT TODAY. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO AROUND 40 MPH ARE EXPECTED TO DEVELOP OVER SOUTHWEST NORTH DAKOTA LATER THIS MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. WINDS WILL THEN GRADUALLY DIMINISH EARLY THIS EVENING. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...SHOULD USE CAUTION. NDZ040-041-043-044-131715- /O.NEW.KBIS.WI.Y.0029.080913T1800Z-080914T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 308 AM MDT SAT SEP 13 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO AROUND 40 MPH ARE EXPECTED TO DEVELOP OVER SOUTHWEST NORTH DAKOTA LATER THIS MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NH
3 follow-up statements
000 WWUS73 KBIS 131606 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1106 AM CDT SAT SEP 13 2008 ...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA TODAY... .GUSTY NORTHWEST WINDS 20 TO 40 MPH...BEHIND A COLD FRONT...WILL CONTINUE OVER SOUTHWEST NORTH DAKOTA THROUGH LATE AFTERNOON. WINDS WILL GRADUALLY DIMINISH THIS EVENING. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE EXTRA CAUTION. NDZ040-041-043-044-140000- /O.CON.KBIS.WI.Y.0029.080913T1800Z-080914T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 1006 AM MDT SAT SEP 13 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. EXPECT GUSTY NORTHWEST WINDS 20 TO 40 MPH THROUGH THE AFTERNOON. WIND WILL DECREASE THIS EVENING. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE EXTRA CAUTION. $$ JP MARTIN
000 WWUS73 KBIS 132114 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 414 PM CDT SAT SEP 13 2008 ...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA THIS EVENING... .GUSTY NORTHWEST WINDS 20 TO 40 MPH...BEHIND A COLD FRONT...WILL CONTINUE OVER SOUTHWEST NORTH DAKOTA INTO THIS EVENING. WINDS WILL BEGIN DECREASING AROUND 6 PM MDT. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE EXTRA CAUTION. NDZ040-041-043-044-140000- /O.CON.KBIS.WI.Y.0029.000000T0000Z-080914T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 314 PM MDT SAT SEP 13 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. EXPECT GUSTY NORTHWEST WINDS 20 TO 40 MPH INTO THE EVENING... DECREASING AROUND 6 PM MDT. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE EXTRA CAUTION. $$ JP MARTIN
000 WWUS73 KBIS 140015 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT SAT SEP 13 2008 NDZ040-041-043-044-140115- /O.EXP.KBIS.WI.Y.0029.000000T0000Z-080914T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 615 PM MDT SAT SEP 13 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH WILL QUICKLY DIMINISH THIS EVENING. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ TWH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 13, 2:47 AM MDT, 21 minutes earlier.
Area forecast discussion, Sep 13, 2:47 AM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 347 AM CDT SAT SEP 13 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER ON PRECIPITATION CHANCES OVER THE NEXT 24-36 HOURS...AS WELL AS GUSTY WINDS DEVELOPING THIS MORNING AND AFTERNOON. WILL AGAIN UTILIZE A GENERAL MODEL BLEND...LEANING MORE TOWARDS THE ECMWF AND UKMET. CURRENTLY...TWO DISTINCT UPPER LEVEL S/WV TROUGHS OVER THE NORTHWESTERN AND NORTH CENTRAL PORTIONS OF THE COUNTRY THIS EARLY SATURDAY MORNING...BOTH SHOWING UP NICELY ON WATER VAPOR IMAGERY. THE FIRST WAVE/CLOSED UPPER LOW IS CURRENTLY CENTERED OVER SOUTHWEST SD...GENERATING A LARGE AREA OF PRECIPITATION OVER WESTERN AND CENTRAL SD. THIS AREA OF PRECIP IS ROTATING NORTH INTO THE SOUTHERN FORECAST AREA ATTM...AND WILL CONTINUE TO AFFECT SOUTH CENTRAL AND EASTERN PORTIONS OF THE CWA THROUGH 18Z AS THIS PARTICULAR UPPER LOW LIFTS NORTHEAST. THE SECOND S/WV TROUGH IS CURRENTLY MOVING INTO NORTHWESTERN MT...AND WILL START TO IMPACT OUR LOCAL REGION AROUND AND AFTER DAYBREAK. AT THE SURFACE AN INVERTED TROUGH STRETCHES FROM SOUTHEAST MT NORTHEAST THROUGH THE LAKE WINNIPEG REGION...WITH ITS COLD FRONT JUST NOW ENTERING FAR NORTHWESTERN NORTH DAKOTA. S/WV/CLOSED UPPER LOW NOW OVER SW SOUTH DAKOTA WILL LIFT EAST-NORTHEAST THIS MORNING AND INTO CENTRAL PORTIONS OF MINNESOTA BY EARLY AFTERNOON. ASSOCIATED PRECIP SHIELD/700MB LOW TRACKS THROUGH THE SOUTHEASTERN THIRD OF THE CWA 12-18Z...AND HAVE INCREASED POPS SIGNIFICANTLY HERE TO ACCOUNT. ATTENTION THEN SHIFTS TOWARDS THE NEXT UPPER LEVEL S/WV AS IT MOVES INTO CENTRAL MONTANA BY 12Z AND INTO FAR NORTHWESTERN ND BY 18Z. ASSOCIATED PRECIPITATION ALREADY MOVING ACROSS THE GLASGOW MT FORECAST AREA...WHICH SHOULD BE MOVING INTO MY WEST CENTRAL AND NORTHWESTERN COUNTIES AROUND DAYBREAK. PRECIPITATION WILL THEN SPREAD OVER THE MAJORITY OF WESTERN AND CENTRAL ND THIS MORNING AND AFTERNOON. WENT LIKELY POPS ALONG WITH ISOLATED THUNDER GIVEN THE STRENGTH OF THIS SYSTEM. IN ADDITION...THIS UPPER WAVE WILL ACT TO PUSH THE SFC TROUGH SOUTHEAST TODAY ACROSS THE CWA...CREATING GUSTY NORTH-NORTHWESTERLY WINDS BEHIND THE SYSTEMS COLD FRONT. STRONGEST WINDS WILL BE IN THE IMMEDIATE VICINITY OF THE FROPA...WITH THE STRONGEST PRESSURE RISES OVER SOUTHWEST ND. WILL GO AHEAD WITH A WIND ADVISORY OVER THE FOUR SOUTHWESTERN COUNTIES AND MENTION 2-3 HOURS OF GUSTY WINDS AREA WIDE IN THE HWO. FIRE WEATHER CONCERNS WILL BE MINIMAL GIVEN CLOUDS...PRECIP...AND COOL TEMPS BEHIND THE COLD FRONT DESPITE STRONG WINDS. ALL MODELS CONTINUE TO SLOW THE EASTWARD PROGRESSION OF THIS SYSTEM...AND HAVE INCREASED EVENING POPS TO HIGH CHANCE SOUTH CENTRAL AND EAST TO ACCOUNT FOR THIS TREND. ALSO KEPT IN OVERNIGHT PRECIP CHANCES SOUTHEAST...WITH OTHERWISE CLEARING SKIES WEST TO EAST AS HIGH PRESSURE BUILDS INTO THE REGION. THIS TREND CONTINUES SUNDAY INTO MONDAY AS A LARGE UPPER LEVEL RIDGE BUILDS OVER THE WESTERN CONUS...WITH OVERALL PLEASANT DAYS EXPECTED (NEAR/SLIGHTLY ABOVE SEASONAL TEMPERATURES...RELATIVELY LIGHT WINDS...AND MOSTLY SUNNY SKIES). ONLY EXCEPTION TO THIS WILL BE SUNDAY/SUNDAY NIGHT AS AN UPPER LEVEL JET STREAK ROTATING AROUND THE RIDGE BRINGS AN INCREASE IN CLOUDS. DRY WEATHER AND A GRADUAL WARMING TREND THEN CONTINUES INTO THE LONG TERM PERIOD. .LONG TERM...TUESDAY THROUGH SATURDAY NIGHT... THE PERIOD BEGINS WITH VERY STRONG ANTICYCLONIC FLOW ALOFT DOMINATING THE PLAINS AND A DEEP EASTERN PACIFIC TROUGH...WHICH IS FORECAST TO DIVE FAR ENOUGH SOUTH TO PICK UP THE CUT OFF LOW JUST OFF THE NORTHERN CALIFORNIA SHORE. MODELS/ENSEMBLES SHOW ABOVE AVERAGE SPREAD WITH THE EASTERN PACIFIC WAVES. WITH SUCH A HUGE RIDGE OVER THE REGION...THE FIRST CHANCE FOR PRECIPITATION DOES NOT OCCUR UNTIL THE VERY END OF THE PERIOD. HOWEVER...SINCE THERE IS SUCH LARGE SPREAD AMONG MODELS/ENSEMBLES...HAVE ELECTED TO LEAVE MENTION OF PRECIPITATION OUT OF THE GRIDS. CONCERNING UNCERTAINTY AND MODEL/ENSEMBLE SPREAD...NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER NOTED IN THEIR MEDIUM RANGE DISCUSSION ISSUED YESTERDAY THAT THE 12 UTC/12 ECMWF WAS A STRONG OUTLIER WITH EASTERN PACIFIC TROUGHING...BUT THAT THE 12 UTC/12 GFS AND GEFS WERE LIKELY UNDERDONE. THEY ALSO NOTE THAT THE GREAT PLAINS RIDGING ALOFT MAY BE A BIT FLATTER THAN MODELS INDICATE. THE NET EFFECT ON NORTH DAKOTA WEATHER WOULD BE TO INTRODUCE THE POSSIBILITY OF EVENING/NIGHTTIME CONVECTION AS FLATTER RIDGING SHOULD HAVE LESS CONVECTIVE INHIBITION. THIS MORNINGS 00 UTC MODEL/ENSEMBLE RUNS TELL A SIMILAR STORY. IN FACT...THE 00 UTC ECMWF IS NOW SO AMPLIFIED WITH THE TROUGH THAT IT CLOSES OFF A HUGE MIDDLE/UPPER LEVEL LOW OVER THE SOUTHWESTERN U.S. AND IS A COMPLETE OUTLIER BY THURSDAY AFTERNOON. RIGHT NOW..IT WOULD BE A STAB IN THE DARK TO TRY AND GUESS WHEN TO ADD PRECIPITATION CHANCES INTO THE GRIDS...SINCE PREDICTABILITY IS LOW WHEN MODELS/ENSEMBLES ARE INDICATING LARGE SPREADS. && .AVIATION... AN AREA OF DEEP LOW PRESSURE OVER WESTERN SOUTH DAKOTA IS FORECAST TO PUSH NORTHEASTWARD TODAY. VFR CONDITIONS ARE EXPECTED TO DETERIORATE THIS MORNING AS A BROAD AREA OF PRECIPITATION MOVES FROM SOUTHWEST TO NORTHEAST ACROSS SOUTHWESTERN AND CENTRAL NORTH DAKOTA. EXPECT THAT LIGHT TO MODERATE RAIN SHOWERS MAY LOWER CEILINGS AND VISIBILITIES TO MVFR CRITERIA FOR THE FIRST HALF OF TODAY. LOOK FOR ABOUT A 3-HOUR PERIOD OF STRONG GUSTY WINDS TODAY IN DICKINSON. A SECOND FRONTAL SYSTEM IS FORECAST TO DROP SOUTHEAST OUT OF ALBERTA AND CAUSE ADDITIONAL AVIATION PROBLEMS LATER TODAY. THIS IS LIKELY TO PROLONG MVFR CONDITIONS. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR NDZ040-041-043-044. && NH/JWS
Nearby
Wind Advisories in North Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.